Alert archive / Michigan / River Flood Warnings in 2019

River Flood Warning 8, NWS Grand Rapids, MI

March 14, 2019Gratiot County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Mar 14, 2019, 7:05 PM EDT for Gratiot County, Michigan. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2019, 7:05 PM EDT (23:05 UTC)
Expired
Mar 15, 2019, 4:25 PM EDT
In force
21 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pine River at Alma (ALMM4).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04155000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Mar 14, 6:33 PM EDT, 32 minutes earlier.

Area forecast discussion, Mar 14, 6:33 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
633 PM EDT Thu Mar 14 2019

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 304 PM EDT Thu Mar 14 2019

-  Next few hours will be the window for severe weather

-  Snow showers arrive Friday

-  Seasonal temperatures for much of the period

&&

.UPDATE...
Issued at 633 PM EDT Thu Mar 14 2019

The line of severe thunderstorms will continue to move east and
out of our CWA by 730 pm. I plan to drop the counties in the
severe thunderstorm watch at that time.

Surface winds have turned to the southwest and have started to
gusty in the 30 to 40 mph range. I at this point plan to keep the
wind advisory going till 11 pm as forecast since winds should
increase farther as the cold air continues to come in.

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 304 PM EDT Thu Mar 14 2019

The combination of favorable 0 to 3 km CAPE along 0 to 1 km
helicity and very low lcl's support an increased risk for severe
weather. Water vapor imagery shows a decent vort lobe pivoting
thru IL as well. The storms upstream have not shown stronger
organization yet, but will need to monitor trends very closely. The
storms should be pulling east of Lansing 7 to 8 pm.

Gusty winds still a risk around any storms and also behind the
passage of the wave. Gusts to 45 mph still possible so no change
to the advisory headline.

Colder air moves in from the west tonight through Friday. We will
still see considerable snow melt. This combined with storm total
rainfalls of mostly a half inch to an inch could still allow for
flooding across the watch area. We will keep it going for now.

With temperatures going below freezing Friday night some icy
spots look possible on the roadways. A low risk for impacts at
this time.

The rest period looks rather quiet as more of a zonal flow
develops. Fairly close to seasonable temperatures are expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 121 PM EDT Thu Mar 14 2019

Multiple rounds of thunderstorms are expected through about 00z.
Impacts will accompany these storms to aviators will need to
monitor the latest. Without the storms the winds will be gusting
over 25 knots at times with 40 knots possible. The winds will be
shifting as well especially around any storms.

MVFR ceilings look likely tonight with some light rain. There is a
risk for IFR. As the colder air moves in from the west...a
transition to snow is forecasted for Friday morning.

&&

.HYDROLOGY...
Issued at 126 PM EDT Thu Mar 14 2019

A general one third inch of rain fell across West Michigan since
Wednesday morning.  The heaviest rain fell along and west of Grand
Rapids with isolated amounts between one half and three quarters of
an inch.  Lesser amounts...around one tenth of an inch...were
reported along and east of US Highway 127.  Temperatures remained
well above freezing overnight across the region...which continued
the melting of any remaining snow pack.

Runoff from rainfall and snowmelt will continue to move through the
river systems into next week. An additional one quarter to one half
inch of rain is expected through Friday morning.  The
convective nature of precipitation today will result in more
localized heavy rainfall.

Significant rises are expected on most of the mainstem rivers across
West Michigan.  The Chippewa at Mount Pleasant...Maple at Maple
Rapids...Rogue at Rockford...Muskegon at Newaygo and Bridgeton...and
the Grand at Comstock Park and Robinson Township may rise above
flood stage with minor flooding possible.  Other forecast points are
currently expected to remain below flood stage.

The mild temperatures and rainfall have resulted in significant
breakup of ice in area rivers.  While the overall threat of ice jam
development has decreased the threat is greatest for locations
across Central Michigan in the White and Muskegon Chippewa basins.
People with interests along rivers in Central Michigan should
continue to be alert for rapid changes in river levels.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EDT this evening for MIZ037-043>046-
050>052-056>059-064>067-071>074.

&&

UPDATE...WDM
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
HYDROLOGY...MWS
Hazardous weather outlook, Mar 14, 2:00 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
200 PM EDT Thu Mar 14 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
200 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Several rounds of showers and embedded thunderstorms are expected
today. Some of the storms could be severe with damaging winds and
large hail possible. Isolated tornadoes could occur.

Even without the storms some winds gusts in the 45 to 55 mph range
are possible into this evening.

Water levels will be rising on area streams and rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Recent rainfall and snow melt will lead to river rises across the
area into the weekend. People living along streams and rivers can
expect rises over the course of the next week. The biggest rises
will likely occur north of I-96 where more snowmelt will take
place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

BORCHARDT MJS

In the hours before

Local storm report, Mar 14, 6:29 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
629 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLOOD            NEWAYGO                 43.42N 85.80W
03/14/2019                   NEWAYGO            MI   EMERGENCY MNGR

            REPORTS OF MULTIPLE ROADS CLOSED DUE TO
            FLOODING IN NEWAYGO COUNTY. REPORTS OF 1.5
            INCHES OF RAIN TODAY COMBINED WITH SNOWMELT.

&&

ED
Local storm report, Mar 14, 6:34 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
634 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             1 E EAST LANSING        42.74N 84.46W
03/14/2019  M0.25 INCH       INGHAM             MI   PUBLIC

            NEAR HAGADORN RD AND GRAND RIVER AVE

&&

WFELVER
Local storm report, Mar 14, 6:35 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 SSE CHARLOTTE         42.56N 84.82W
03/14/2019  M1.25 INCH       EATON              MI   TRAINED SPOTTER

            REPORTED AT 813 EAST SHAW ST, CHARLOTTE MI.
            HAIL MEASURED FROM 1 INCH TO 1.25 INCH.
            ESTIMATE TIME PERIOD WAS 6PM TO 6:05PM.

&&

ED
Local storm report, Mar 14, 6:37 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 N LANSING             42.74N 84.55W
03/14/2019  M0.25 INCH       INGHAM             MI   TRAINED SPOTTER

            REPORTED AT LANSING COMMUNITY COLLEGE,
            LANSING MI.

&&

ED
Local storm report, Mar 14, 6:38 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             1 ENE CHARLOTTE         42.57N 84.82W
03/14/2019  M1.00 INCH       EATON              MI   TRAINED SPOTTER

            REPORTED AT ISLAND HIGHWAY AND INTERSTATE
            69, CHARLOTTE MI.

&&

ED
Local storm report, Mar 14, 6:40 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             DIMONDALE               42.65N 84.64W
03/14/2019  M0.88 INCH       EATON              MI   BROADCAST MEDIA

            RELAYED BY WLNS.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:48 AM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 14 more13 hr
Mar 14, 2:01 PM EDTSpecial Weather StatementGRRBarry, Kalamazoo29 min
Mar 14, 4:16 PM EDTSevere Thunderstorm WarningGRRVan Buren44 min
Mar 14, 4:44 PM EDTSpecial Weather StatementGRRKent46 min
Mar 14, 4:53 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry25 min
Mar 14, 5:08 PM EDTSevere Thunderstorm WarningGRRKalamazoo37 min
Mar 14, 5:17 PM EDTSevere Thunderstorm WarningGRRIonia, Kent28 min
Mar 14, 5:37 PM EDTSpecial Weather StatementGRREaton53 min
Mar 14, 5:50 PM EDTSevere Thunderstorm WarningGRREaton40 min
Mar 14, 6:11 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham34 min
Mar 14, 6:12 PM EDTAreal Flood WarningGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more20 hr
Mar 14, 6:36 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson39 min
Mar 14, 7:10 PM EDTTornado WarningGRRJackson20 min

Nearby

River Flood Warnings in Michigan, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.